Alabama, 2005

Tornado in Alabama, September 25, 2005

September 25, 2005 · NWS BMX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 25, 12:55 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 12:55 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT SUN SEP 25 2005

.DISCUSSION...

NUMEROUS ROTATING CELLS OVER WESTERN ALABAMA THIS AFTERNOON...
ENHANCED BY INCREASED INSTABILITY DUE TO AFTERNOON HEATING.
EXPECTATION IS THAT CELLS WILL LOSE INTENSITY AS SUN GOES
DOWN...BUT MAY NOT DECREASE MUCH IN COVERAGE. WILL CONTINUE WITH
HIGH POPS OVERNIGHT...WHICH SHIFTS INTO EASTERN ALABAMA BY EARLY
TOMORROW.

FORECAST RETURNS MORE TO NORMAL...AS REMNANTS OF RITA HEAD
NORTHEASTWARD OUT OF THE PICTURE. DRYING TREND WILL SPREAD FROM
WEST TO EAST STARTING TOMORROW AFTERNOON...THROUGH TOMORROW EVENING.

REST OF THE FORECAST WILL BE BASED ON THE GFS SOLUTION...AND THAT
MEANS A BIG COLD FRONT THE END OF THE WEEK. BASED ON SEVERAL RUNS
OF STRONG COLD FRONT SOLUTION...AND SUPPORT FROM GFS ENSEMBLES...
IVE STARTED TO INDICATE MUCH COOLER TEMPS (ESPECIALLY FRIDAY AND
SATURDAY MORNINGS). LIMITED MOISTURE INDICATED WITH COLD
FRONT...SO POPS ARE ONLY AROUND 20 PERCENT AT THIS TIME. IF LATER
RUNS INDICATE BETTER MOISTURE...THEN WE MAY NEED TO RAISE POPS A
BIT MORE FOR WEDNESDAY NIGHT AND/OR THURSDAY.

FIRST COOL SNAP OF FALL WONT LAST LONG...HOWEVER...AS MODERATING
TREND INDICATED FOR LATTER HALF OF NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  81  64  86 / 100  70  10  10
ANNISTON    70  81  66  87 / 100  80  10  10
BIRMINGHAM  71  86  67  85 / 100  60  10  10
TUSCALOOSA  72  87  66  88 / 100  50   0   0
CALERA      72  86  66  88 / 100  60  10   0
AUBURN      69  81  67  86 /  80  80  20   0
MONTGOMERY  72  85  67  89 /  80  70  20   0
TROY        71  85  69  88 /  70  80  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY WEST HALF UNTIL 7 PM.

&&

61
Hazardous weather outlook, Sep 25, 4:31 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT SUN SEP 25 2005

ALZ011>015-017>050-262231-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
531 PM CDT SUN SEP 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

...RISK OF DAMAGING WINDS...INCLUDING TORNADOES...POSSIBLE FOR
ENTIRE REGION THROUGH 9 PM TONIGHT...

.DAY ONE...(THIS EVENING AND TONIGHT).

THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH THE
EVENING...WITH THE THREAT OF TORNADOES AND HEAVY RAIN. NUMEROUS
REPORTS OF DAMAGE HAVE ALREADY BEEN REPORTED ACROSS WEST CENTRAL
ALABAMA. AT THIS TIME THE TORNADO THREAT SHOULD DIMINISH AFTER 9
PM...AS INSTABILITY FROM AFTERNOON HEATING IS LOST. HOWEVER, THE
POTENTIAL FOR NON-TORNADIC THUNDERSTORMS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS...WITH VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH.

THESE THUNDERSTORMS ARE EMBEDDED IN AREAS OF LOW CLOUDS..AND WILL
LIKELY BE MOVING QUICKLY TO THE NORTHEAST AT 40 MPH OR GREATER.
THUS...ANY TORNADOES THAT DEVELOP WILL LIKELY BE DIFFICULT TO SEE
WITH YOUR EYES...AND YOU SHOULD IMMEDIATELY TAKE COVER IF WARNINGS
ARE ISSUED.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY).

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ON MONDAY AS THE
REMAINDER OF THE UPPER SUPPORT ASSOCIATED WITH RITA...MOVES
ACROSS THE AREA.  HOWEVER...NO ORGANIZED SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED THROUGH THE EVENING HOURS...AND UNTIL THE TORNADO WATCH
EXPIRES.

In the hours before

Local storm report, Sep 25, 4:00 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          5 S GLEN ALLEN          33.81N 87.74W
09/25/2005                   FAYETTE            AL   AMATEUR RADIO

            TORNADO WAS REPORTED BETWEEN GLEN ALLEN AND HUBBERTVILLE.

&&

MBAER
Local storm report, Sep 25, 4:03 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TORNADO          3 S SAMANTHA            33.36N 87.58W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            TORNADO STILL ON THE GROUND ACROSS HIGHWAY 43 NEAR LAKE
            TUSCALOOSA. THIS AREA IS JUST SOUTH OF SAMANTHA. DEBRIS
            CLOUD VISIBLE AND TREES DOWN.

&&

MBAER
Local storm report, Sep 25, 4:05 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FUNNEL CLOUD     3 E VERNON              33.76N 88.06W
09/25/2005                   LAMAR              AL   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED IN THE CROSSVILLE COMMUNITY.

0136 PM     FUNNEL CLOUD     5 NW PALMETTO           33.54N 88.04W
09/25/2005                   LAMAR              AL   FIRE DEPT/RESCUE

            A FUNNEL CLOUD WAS REPORTED NEAR THE PALMETTO COMMUNITY.

0215 PM     TSTM WND DMG     3 SW ALICEVILLE         33.09N 88.19W
09/25/2005                   PICKENS            AL   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN WEST OF ALICEVILLE.

0218 PM     TORNADO          ALICEVILLE              33.13N 88.16W
09/25/2005                   PICKENS            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0228 PM     TSTM WND DMG     BELK                    33.65N 87.93W
09/25/2005                   FAYETTE            AL   AIRPLANE PILOT

            ROOF AND PORCH DESTROYED

0228 PM     FUNNEL CLOUD     BELK                    33.65N 87.93W
09/25/2005                   FAYETTE            AL   PUBLIC

            NEAR FAYETTE

0242 PM     FUNNEL CLOUD     WINFIELD                33.93N 87.80W
09/25/2005                   MARION             AL   EMERGENCY MNGR

            A FUNNEL CLOUD WAS REPORTED NEAR WINFIELD.

0253 PM     TORNADO          5 N FAYETTE             33.77N 87.83W
09/25/2005                   FAYETTE            AL   PUBLIC

0255 PM     TORNADO          5 S GLEN ALLEN          33.81N 87.74W
09/25/2005                   FAYETTE            AL   AMATEUR RADIO

            TORNADO WAS REPORTED BETWEEN GLEN ALLEN AND HUBBERTVILLE.

0300 PM     TORNADO          10 W SAMANTHA           33.41N 87.75W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            ALONG COUNTY LINE NEAR ECHOLA, STRUCTURAL DAMAGES

0308 PM     TSTM WND DMG     5 E DOUBLE SPRINGS      34.15N 87.32W
09/25/2005                   WINSTON            AL   EMERGENCY MNGR

            ROOF BLOWN OFF, PSBL TORNADO

0308 PM     FUNNEL CLOUD     GLEN ALLEN              33.88N 87.74W
09/25/2005                   FAYETTE            AL   EMERGENCY MNGR

0315 PM     TSTM WND DMG     10 W SAMANTHA           33.41N 87.75W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            STRUCTURAL DAMAGES, PSBL TORNADO NEAR ECHOLA

0325 PM     FUNNEL CLOUD     E BERRY                 33.66N 87.61W
09/25/2005                   FAYETTE            AL   PUBLIC

            HAMS RELAYED

0350 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
09/25/2005                   WINSTON            AL   EMERGENCY MNGR

            BETWEEN HIWAYS 13 AND 278

0352 PM     TORNADO          2 N CLINTON             32.95N 87.98W
09/25/2005                   GREENE             AL   FIRE DEPT/RESCUE

            VOLUNTEER FD REPORTING NEAR JENA...

0400 PM     TORNADO          2 NE MANTUA             33.07N 87.90W
09/25/2005                   GREENE             AL   FIRE DEPT/RESCUE

            ON SIPSEY RIVER

0412 PM     DOWNBURST        SE ELROD                33.25N 87.79W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            CORNELIUS CHAPEL

0415 PM     TORNADO          S ELROD                 33.25N 87.79W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            *** 2 INJ *** MCALISTER TRAILER PARK

0436 PM     TORNADO          3 S SAMANTHA            33.36N 87.58W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            TORNADO STILL ON THE GROUND ACROSS HIGHWAY 43 NEAR LAKE
            TUSCALOOSA. THIS AREA IS JUST SOUTH OF SAMANTHA. DEBRIS
            CLOUD VISIBLE AND TREES DOWN.

&&

MBAER
Local storm report, Sep 25, 4:42 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
542 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          S ELROD                 33.25N 87.79W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            *** 2 INJ *** MCALISTER TRAILER PARK, 3 TRAILERS
            DESTROYED, 1 DAMAGED. AMD REPORT.

&&

MBAER
Local storm report, Sep 25, 4:45 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FUNNEL CLOUD     NE MANTUA               33.05N 87.93W
09/25/2005                   GREENE             AL   FIRE DEPT/RESCUE

            IN JENA

&&

MBAER
Local storm report, Sep 25, 4:58 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CDT SUN SEP 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             NE MANTUA               33.05N 87.93W
09/25/2005  0.50 INCH        GREENE             AL   FIRE DEPT/RESCUE

            IN JENA

0554 PM     TORNADO          ELROD                   33.25N 87.79W
09/25/2005                   TUSCALOOSA         AL   EMERGENCY MNGR

            HILL TOP TRAILER PARK ON MCALISTER ROAD

&&

MBAER

The radar

The Birmingham radar (KBMX), 87 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Tuscaloosa

When
September 25, 5:14 PM CST
Where
Tuscaloosa County, 4 mi N of Coker
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS STORM SURVEY
Coordinates
33.283, -87.700

A brief and weak tornado touched down right in Lake Lurleen at approximately 614 PM CDT. The short lived tornado was visible to many people and was captured on camera as it pulled water up and out of the lake. The tornado quickly dissipated a few yards into the rural countryside. This tornado developed from the same parent thunderstorm that produced tornado three in Buhl. The tornado damage path was 0.10 miles long and was 25 yards wide at its widest point. This tornado was produced by the remnants of Hurricane Rita. Begin/End: 33 17.93/87 40.48

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyThe tornado archive for Alabama, 2005Warnings in Alabama, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471876.